Hail, Webb
- When
- March 21, 8:45 PM CST to 8:55 PM CST
- Where
- Webb County, 6 mi SE of Lake Casa Blanca
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 27.490, -99.360
Quarter sized hail was reported on the southeast side of Laredo.
Severe thunderstorms moved across the Brush Country during the evening of the 21st as a strong upper level storm system moved into northwest Texas. Storms produced hail around an inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Severe thunderstorms moved across the Brush Country during the evening of the 21st as a strong upper level storm system moved into northwest Texas. Storms produced hail around an inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 21, 6:02 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion
National Weather Service Corpus Christi TX
702 PM CDT Mon Mar 21 2022
.DISCUSSION...
See 00Z TAF discussion below.
&&
.AVIATION...
Breezy/Windy conditions will persist across South Texas this
evening, mainly east of the dryline, which was located from just
east of Laredo to Pleasanton. Generally light west winds will
prevail to the west of the dryline. There remains a threat of
showers/thunderstorms along and just east of this dryline this
evening. A few strong storms will be possible given the unstable
atmosphere in place, but its looking less likely that we'll see
any severe storms given the strength of the capping inversion, dry
air in the mid levels, and weakening surface convergence. A cool
frontal boundary will move through the region after midnight and
off the coast around daybreak. A line of showers and a few
thunderstorms will be possible along this front with the best
chances for showers along the coast. Breezy NW winds will prevail
in the wake of the front on Tuesday with gusts to 25 knots
expected. Expect MVFR/IFR ceilings overnight ahead of the front
with VFR Conditions in the wake of the front.
&&
.PREV DISCUSSION... /Issued 424 PM CDT Mon Mar 21 2022/
SHORT TERM (Tonight through Tuesday Night)...
Latest surface observations place the dryline from near Kerrville
south to along the LaSalle and McMullen County border and into
far eastern Webb County. LAPS mesoanalysis shows an axis of 1500
to 2500 J/kg of MLCAPE from Kingsville-Alice-Three Rivers, but
this area remains strongly capped for now as evidence by no
boundary layer cumulus. Farther west in the Brush Country,
stronger heating is underway with a field of agitated cumulus
between Cotulla and Tilden. This general area east to Live Oak
County will be the main focus for convective initiation in our
area in the next few hours, before expanding into the Victoria
Crossroads and through the Brush Country after sunset. Our region
remains largely displaced of the more favorable mid and upper jets
through tonight, yet with modest height falls preceding the base
of the upper trough tomorrow we expect an uptick in storm
coverage mainly late tonight ahead of a cold front. The HRRR
remains the most bullish with strong/severe storms through the
period, although with increasing CIN tonight this casts doubt on
the efficiency of severe modes relative to this afternoon and
early evening. Although 0-1km shear across our area is relatively
weak, a corridor of 20+ knots is forecast to reside over the
Victoria Crossroads tonight which will be watched closely for
tornadic potential. Otherwise, the cold front will sweep east
toward daybreak Tuesday ending precip chances.
Wind-wise, the high wind warning for Nueces and Kleberg Counties
are set to expire at 7 PM following several hours of sustained 40
mph winds with gusts over 50 mph at times. Winds will continue to
decline through the night, then turn westerly with the dryline and
cold front. Winds by Tuesday morning should already be gusting
to 25 to 30 mph and continue through the afternoon, although a
weaker gradient flow across our NE counties should keep winds
lower there. This along with very low RH values of 15-30% region-
wide spells critical fire weather conditions for much of S TX once
again. After collaboration with neighbors, it was decided to defer
a Red Flag Warning until the next forecast package. No changes of
concern to the inherited temps as the latest NBM remains on track.
LONG TERM (Wednesday through Monday)...
The main story during the long term period will be conditions
favorable for fire development and spread continuing across South
Texas.
Ensemble guidance is in good agreement that a 500 hPa ridge will
build eastward and become centered over the Rockies by this weekend.
Northwesterly flow and deep layer subsidence downstream of the ridge
axis will support dry conditions across South Texas through early
next week. Temperatures will also steadily increase with medium to
high chances (40% to 70+%) of temperatures exceeding 90 degrees
across the Brush Country and western Coastal Plains beginning on
Friday.
The NBM indicates low chances (less than 30%) of wind speeds
exceeding 20 MPH during the Wednesday through Friday timeframe.
However, the combination of dry air and mixing will contribute to RH
values falling into the single digits each day. After Saturday, deep
layer moisture and RH values are forecast to slowly increase each
day. Meanwhile, the potential for wind speeds in excess of 20 MPH
will increase to medium (30% to 70%) on Sunday and Monday. Given how
dry fuels are across South Texas, the dry conditions will continue
to support an increased potential for fires throughout the entire
long term period, with the greatest chance for critical fire weather
conditions on Sunday and Monday.
MARINE...
Gale force wind gusts will continue until early this evening over
the bays and waters, then diminish to Small Craft Advisory
levels. Strong southerly flow will begin tapering from west to
east late tonight ahead of a cold front arriving Tuesday morning.
However, seas will remain elevated. Isolated to scattered
thunderstorms remain possible this evening, before better chances
develop after midnight through early Tuesday morning as the cold
front moves into the waters ahead of moderate offshore flow. Showers
and storms will end from west to east Tuesday morning as very dry
air arrives. Offshore winds will decrease to 10 to 15 knots
Wednesday afternoon. Seas will slowly subside Wednesday night into
Thursday morning as winds turn to the west to southwest. Onshore
flow will develop Friday afternoon and continue through the
weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 64 82 48 73 46 / 50 0 0 0 0
Victoria 65 78 42 69 43 / 70 20 0 0 0
Laredo 57 79 47 75 47 / 20 0 0 0 0
Alice 61 83 46 76 44 / 40 0 0 0 0
Rockport 66 79 52 73 50 / 60 20 0 0 0
Cotulla 51 77 41 76 45 / 10 0 0 0 0
Kingsville 63 84 46 74 44 / 50 0 0 0 0
Navy Corpus 66 81 54 69 53 / 50 10 0 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 7 PM CDT this evening For the following
zones: Coastal Kleberg...Coastal Nueces...Inland Kleberg...
Inland Nueces...Kleberg Islands...Nueces Islands.
Fire Weather Watch from Tuesday morning through Tuesday evening
For the following zones: Bee...Coastal Kleberg...Coastal
Nueces...Duval...Inland Kleberg...Inland Nueces...Inland
San Patricio...Jim Wells...La Salle...Live Oak...McMullen...
Webb.
Wind Advisory until 7 PM CDT this evening For the following
zones: Aransas Islands...Bee...Calhoun Islands...Coastal
Aransas...Coastal Calhoun...Coastal Refugio...Coastal San
Patricio...Goliad...Inland Calhoun...Inland Refugio...
Inland San Patricio...Jim Wells...Live Oak...Victoria.
High Rip Current Risk through Tuesday morning For the following
zones: Aransas Islands...Calhoun Islands...Kleberg
Islands...Nueces Islands.
Red Flag Warning until 9 PM CDT this evening For the following
zones: Duval...Inland Kleberg...Inland Nueces...Jim Wells...
La Salle...Live Oak...McMullen...Webb.
GM...Small Craft Advisory until 9 PM CDT Tuesday For the following
zones: Waters from Baffin Bay to Port Aransas from 20 to 60
NM...Waters from Port Aransas to Matagorda Ship Channel
from 20 to 60 NM.
Gale Warning until 7 PM CDT this evening For the following
zones: Bays and Waterways from Baffin Bay to Port Aransas...
Bays and Waterways from Port Aransas to Port O'Connor...
Coastal waters from Baffin Bay to Port Aransas out 20 NM...
Coastal waters from Port Aransas to Matagorda Ship Channel
out 20 NM...Waters from Baffin Bay to Port Aransas from 20
to 60 NM...Waters from Port Aransas to Matagorda Ship
Channel from 20 to 60 NM.
Small Craft Advisory until 7 AM CDT Tuesday For the following
zones: Bays and Waterways from Baffin Bay to Port Aransas...
Bays and Waterways from Port Aransas to Port O'Connor...
Coastal waters from Baffin Bay to Port Aransas out 20 NM...
Coastal waters from Port Aransas to Matagorda Ship Channel
out 20 NM.
&&
JM/75...AVIATIONHazardous Weather Outlook National Weather Service Corpus Christi TX 907 PM CDT Mon Mar 21 2022 TXZ229>234-239>247-342>347-442-443-447-230215- La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio- Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg- Coastal Nueces-Coastal San Patricio-Aransas Islands- Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands- Calhoun Islands- 907 PM CDT Mon Mar 21 2022 This hazardous weather outlook is for South Texas. .DAY ONE...Tonight There is a Slight Risk for severe thunderstorms tonight for the northern Coastal Plains and the Victoria Crossroads, with a Marginal Risk farther south and west. The main hazards are isolated large hail and damaging winds, mainly in the Victoria Crossroads. Although an isolated tornado cannot be ruled out. Continue to monitor the forecast for the latest updates. High Rip Current Risk in effect through tonight for Gulf-facing beaches of the Middle Texas Coast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Fire Weather Watch is in effect Tuesday afternoon for areas generally west of a Corpus Christi to Beeville line. There is a Moderate risk of rip currents for the beaches of the Middle Texas coast Tuesday. Dry conditions will result in an increased fire risk across South Texas through early next week. GMZ230-235-250-255-270-275-230215- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM- 907 PM CDT Mon Mar 21 2022 This hazardous weather outlook is for the Middle Texas Coastal Waters. .DAY ONE...Tonight A Small Craft Advisory is in effect until Tuesday morning for the bays and nearshore waters, and until Tuesday evening for the offshore waters. Isolated to scattered thunderstorms are expected through early Tuesday morning. Some storms may become strong to severe ahead of and along a cold front Tuesday morning. Continue to monitor the forecast for the latest updates. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered thunderstorms are possible early Tuesday morning. Some storms may be strong along a cold front early Tuesday morning. Small Craft Advisory conditions are expected over the Gulf waters Tuesday into Wednesday.
Special Weather Statement
National Weather Service Corpus Christi TX
518 PM CDT Mon Mar 21 2022
TXZ231-212245-
Live Oak TX-
518 PM CDT Mon Mar 21 2022
...A strong thunderstorm will impact portions of northwestern Live
Oak County through 545 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitsett, or 7 miles north of Choke Canyon, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Esseville, Whitsett and Nell.
This includes Interstate 37 between mile markers 77 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2871 9802 2869 9801 2868 9803 2867 9808
2866 9809 2865 9808 2851 9829 2861 9833
2879 9810
TIME...MOT...LOC 2218Z 223DEG 33KT 2861 9827
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MCZSpecial Weather Statement
National Weather Service Corpus Christi TX
621 PM CDT Mon Mar 21 2022
TXZ231-232-212345-
Live Oak TX-Bee TX-
621 PM CDT Mon Mar 21 2022
...A strong thunderstorm will impact portions of northwestern Live
Oak and northwestern Bee Counties through 645 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Choke Canyon, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Choke Canyon, Pawnee, Nell, Esseville and Whitsett.
This includes Interstate 37 between mile markers 74 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2869 9801 2872 9792 2870 9789 2845 9833
2861 9834 2879 9810
TIME...MOT...LOC 2320Z 227DEG 40KT 2855 9831
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MCZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
714 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM NON-TSTM WND DMG CORPUS CHRISTI 27.69N 97.40W
03/21/2022 NUECES TX UTILITY COMPANY
SCATTERED POWER OUTAGES THROUGHOUT THE CITY
DUE TO HIGH WINDS.
&&
BFThe Corpus Christi radar (KCRP), 185 km away, was scanning. The volume nearest the first event began at 02:44 UTC.
3 hail. Local standard time, as filed.
Quarter sized hail was reported on the southeast side of Laredo.
Report received through social media of quarter sized hail on the east side of Laredo.
Emergency Manager relayed report of half dollar sized hail near Freer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016696, 1016698, 1016697.